Michigan, 2022

Blizzard and Winter Storm in Michigan, December 22 to 25, 2022

December 22 to 25, 2022 · NWS APX · 22 events in 22 counties and zones

A strong winter storm system with blizzard conditions impacted much of the Great Lakes heading into the Christmas Holiday. Heavy wet snow moved into Northern Michigan the evening of 12/22 with some drizzle and rain closer to Saginaw Bay and the Lake Huron shoreline.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong winter storm system with blizzard conditions impacted much of the Great Lakes heading into the Christmas Holiday. Heavy wet snow moved into Northern Michigan the evening of 12/22 with some drizzle and rain closer to Saginaw Bay and the Lake Huron shoreline. The arctic front blasted through overnight with temperatures falling into the teens and staying there through much of the weekend. As colder air moved into the region, lake effect processes kicked into gear. This led to the highest snowfall totals in the typical northwest-flow belts of northern lower and eastern upper Michigan. Storm totals through Christmas ranged from 2 to 5 closer to Saginaw Bay to a wide swath of 1 to 2 feet in northwest Lower. Localized amounts exceeding 30 were observed in the Gaylord area with the highest storm total report across the lower peninsula coming from Mancelona at 36.7. Many areas across the eastern upper peninsula also received over 30 of snow, including Dafter (31) and Sault Ste Marie (43.1 from 12/22 - 12/26). Winds gusting into the 45 to 55mph range (with some higher gusts near the Lake Michigan shore) led to significant blowing and drifting snow with white-out conditions across most of the region. Travel was significantly impacted across most of the state through Christmas with numerous accidents, abandoned vehicles, and road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 22, 3:31 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 22, 3:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
331 PM EST Thu Dec 22 2022

.NEAR TERM...(Through Tonight)
Issued at 305 PM EST Thu Dec 22 2022

...Precipitation Overspreading the Region This Evening...

High Impact Weather Potential...High.

Approaching low pressure deepening to our west and an associated
arctic cold front will spread precipitation across the region late
this afternoon and this evening. Models have come into agreement
that upwards of between a half and three quarters of an inch of
precipitation can be expected by 12z Friday. Precipitation may
initially start off as rain from just south of Alpena to near
Saginaw Bay with a change over to snow after midnight. Elsewhere,
it looks like a good thump of snow with between 5 and 8 inches of
snow accumulation expected by early Saturday morning.
Accumulations in the 1 to 3 inch range are expected closer to the
Lake Huron shoreline due to the rain at the start. The snow is
expected to be of the wet and greasy composition which will make
for slippery and hazardous travel. In addition, southeast winds
will shift into the northwest later this evening and become very
gusty overnight (upwards of 35 to 40 mph) as the surface low
begins to rapidly deepen over southern Lake Huron leading to
blowing and drifting issues after midnight. Whiteout conditions
are likely to spread inland from the Lake Michigan shoreline late
tonight. Widespread extreme conditions are still anticipated
Friday into the day Saturday (see short term discussion below).

&&

.SHORT TERM...(Friday through Sunday)
Issued at 305 PM EST Thu Dec 22 2022

...Oh the Weather Outside is (about to be) Frightful...

High Impact Weather is expected. Long duration winter storm will
lash northern lower and eastern upper Michigan with snow, strong
winds, and a potent winter chill...all coinciding the holiday travel
times...which can make road conditions dangerous to impassible for
an extended period of time Friday and even into Saturday for some
places.

Pattern Synopsis/Forecast... A quickly deepening low pressure will
likely be in the vicinity of Buffalo and Toronto by the time we get
to Friday morning. A surge of synoptic moisture owing to a well-
developed conveyor of theta-e advection will be overhead, and cooler
air will be wrapping into the region. Owing to favorable jet
dynamics, the low pressure will be in the process of "bombing
out"...which is a surface pressure fall of 24mb in 24 hours... with
surface low pressure deepening through the day Friday as the system
pivots over Ontario. Meanwhile, two separate strong areas of high
pressure, one over the Canadian maritimes, and a strong arctic high
pressure over Montana, will provide a compression of the pressure
gradient with this system, leading to a very strong area of synoptic
flow associated with the system. The low pressure will slowly move
into northern Quebec by Saturday, and synoptic moisture will slowly
filter out of the area; however, owing to sufficient flow and cold
air, we will be socked into lingering areas of lake effect
instability, with W to WNW surface flow.

Primary Forecast Concerns...high potential for LIFE-THREATENING
weather conditions clashing with pre-holiday travel plans.

A large shield of precip, mainly snow with some rain mixed over Lake
Huron, will be pivoting across APX land Friday morning. Surface low
pressure centered over southern Ontario looks to deepen
considerably, likely falling under 970mb as the system reaches the
vicinity of North Bay, Ontario by Friday night. The result of this
rapid deepening low pressure, combined with a pinched pressure
gradient from two separate areas of high pressure (a 1036mb high
over Atlantic Canada, and a 1050mb or greater high over the northern
plains), will be an area of very strong synoptic flow associated
with the system as it draws in arctic air across the region. As we
go through the day Friday, temperatures will be in the teens, which
will lead to snow composition going from a wetter, more dense snow
Thursday night to a drier and powdery snow through the day Friday.
Looking at flow aloft, models are generally in agreement that the
strongest flow (associated with racing 925mb flow mixing down in
snow processes) may hold across the area until later Friday morning
into the afternoon.

Once this area of stronger flow builds, travel conditions will
deteriorate rapidly, as winds gusting 40mph to as high as 60mph
(areas along Lake Michigan may gust to 65mph+) and snow/blowing snow
will create blizzard conditions (visibilities will be near-zero to
zero), along with extensive blowing and drifting across the area.
Once this occurs, travel will be dangerous at best across the
region, with several roads largely becoming impassable owing to the
extensive blowing and drifting, especially Friday evening into the
overnight. The big danger with this will be that the snowfall will
not be evenly distributed across the landscape from the blowing and
drifting. There may be spots that see little snow cover, and other
areas covered in several feet-deep drifts, which can snarl travel on
area roads. Make no mistake about it... Friday into Friday night
will be when the most widespread dangerous travel conditions will
be. If you must go out and about, be sure to plan ahead and have
essential supplies in your vehicle in the event you become stranded
in this system.

These conditions will generally hold into Christmas Eve, even with
synoptic moisture slowly tapering Friday night into Saturday. This
may result in more intermittent snowfalls over the SE CWA by Friday
night, as a more lake effect oriented profile develops into the day
Saturday with flow turning more W to WNW. Regardless as to whether
snow will be falling or not, road conditions may be slow to improve
through the day Saturday as blowing and drifting continues. As far
as lake effect goes, there will be some advection of the instability
far inland owing to continues sfc flow maintaining at 15-25mph. So,
the impacts of the lake effect may be felt farther inland that
traditional lake effect belts...which may slow the process of
improving travel conditions at least through the first half of
Christmas Eve. The lake effect may become a little less widespread
late in the day on Christmas Eve, which may provide areas outside
the lake effect belts with some improvement, but snow will continue
to fall and blow around across NW lower and eastern upper.

As far as snow accumulations go, the highest overall totals will
favor NW lower and portions of Chippewa County in the eastern Yoop.
Areas of accumulations exceeding two feet by Saturday evening are
well within the realm of possibility across NW lower, with most
spots seeing at least a foot of snow. Across the eastern Yoop,
accumulations may reach two feet by Saturday evening. Elsewhere in
the south and eastern CWA, totals largely favor 8-12", with locally
higher amounts possible. It cannot be overstated... when winds of
this magnitude are expected with a system like this, snow amounts
will not matter in regard to whether high impacts are
expected...however, areas that see the greatest accumulations will be
subjected to higher end (and potentially even crippling) impacts
from this system, as more snow means the greater possibility of
significant drifting of snow (in some instances, several feet deep),
particularly in open areas. Blizzard warnings will remain in effect,
but will be more tiered across the region, to pinpoint higher impact
areas.

While the snow will be quite impactful, the biggest concern with
this system will be the aforementioned surge in wind. Owing to snow
piling up on trees and winds consistently gusting to 40-50mph,
widespread and longer duration power outages are possible across
northern Michigan.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 305 PM EST Thu Dec 22 2022

High Impact Weather Potential...still high due to lingering lake
effect into Christmas Day.

Lake effect will generally taper in coverage through Saturday night,
which should allow for some improvements in conditions (but largely
still suboptimal at best) to build across areas not in lake effect
belts. Flow will be WNW to NW into Christmas Day, and additional
lake effect accumulations are expected in the aformentioned snow
belts. It is entirely possible for some spots in WNW flow snow belts
in NW lower MI to approach three feet of snow by the end of Sunday,
but will be dependent on band orientation and exact wind direction.
The coverage of the snow showers will gradually taper into Monday,
as high pressure dries out the DGZ, and lowers inversion heights to
around or below the 850mb layer. Early on Monday, it is possible for
snow to still be occurring, but at a much lighter quip, across the
snow belts. The snow will eventually taper to just some lingering
flurries as ridging ahead of another low pressure system in the
plains begins to build. There remains a lot of uncertainty with the
track of this system, but there is confidence that this system will
be more of a generalized clipper system, with a quicker burst of
light snow. Eventually, above-normal temps may return around midweek
and linger into the New Year, but exact estimates as to how warm
temperatures get, and the duration of this will be determined in the
coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM EST Thu Dec 22 2022

Low pressure will drastically strengthen tonight as it moves
toward Lk Huron. Some -SN will occur into mid-afternoon at CIU
and perhaps PLN, with IFR conditions at times. Otherwise MVFR
cigs arriving this afternoon. Snow moves in this evening, with
conditions worsening to IFR/LIFR.

Southeast winds will be a bit brisk into this evening. Winds will
start to swing nw late tonight (especially MBL/TVC), and become
much stronger.

Blizzard conditions are expected later Friday into Friday night.

&&

.MARINE...
Issued at 305 PM EST Thu Dec 22 2022

Intense low pressure moves ne-ward across Lk Huron Friday. Extreme
winds/waves will occur with and behind this system, with storms in
the offing on most/all waters Friday into Sat morning. Slow
improvement will begin during the day on Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Blizzard Warning from 7 PM this evening to 7 PM EST Saturday for
     MIZ016>018-020>029-031>034-086>088-095>099.
     Blizzard Warning from 7 PM this evening to 1 AM EST Saturday for
     MIZ030-035-036-041-042.
LH...Storm Warning from 11 AM Friday to 1 PM EST Saturday for
     LHZ345>349.
LM...Storm Warning from 1 AM Friday to 1 PM EST Saturday for LMZ323-
     341-342-344>346.
LS...Storm Warning from 1 AM Friday to 1 PM EST Saturday for LSZ321-
     322.
&&

NEAR TERM...AJS
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...AJS
MARINE...AJS
Hazardous weather outlook, Dec 22, 3:39 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
339 PM EST Thu Dec 22 2022

MIZ016>018-020>036-041-042-086>088-095>099-232045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
339 PM EST Thu Dec 22 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Moderate to heavy snow will develop this evening across northern
Michigan. The snow will be wet and sticky in northeast lower
Michigan and in far eastern upper Michigan. Tree damage and some
power outages will be possible in these areas.

Winds will increase overnight in northwest lower Michigan,
especially near Frankfort and Manistee. Blowing and drifting snow
will develop in these areas, with near blizzard conditions toward
daybreak. Please see blizzard warnings for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy accumulating snow, very strong winds, and blowing and
drifting snow are expected Friday into Saturday. Blizzard
conditions are expected at times. Some tree damage and power
outages are likely. Please see blizzard warnings for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-232045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
339 PM EST Thu Dec 22 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Storm force winds will develop late tonight on Lake Superior and
Lake Michigan and spread into Lake Huron Friday. See storm
warnings for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm force winds are expected on all waters around northern
Michigan Friday into Saturday. See storm warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 10 blizzard. Local standard time, as filed.

Winter Storm, Benzie

When
December 22, 4:00 PM EST to December 25, 8:00 AM EST
Where
Benzie forecast zone
Reported by
Public
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
December 22, 4:00 PM EST to December 25, 8:00 AM EST
Where
Manistee forecast zone
Reported by
Trained Spotter
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
December 22, 4:00 PM EST to December 25, 8:00 AM EST
Where
Wexford forecast zone
Reported by
Broadcast Media
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 22, 4:00 PM EST to December 25, 8:00 AM EST
Where
Missaukee forecast zone
Reported by
Public
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Blizzard, Kalkaska

When
December 22, 5:00 PM EST to December 25, 8:00 AM EST
Where
Kalkaska forecast zone
Reported by
CoCoRaHS
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 22, 5:00 PM EST to December 25, 8:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
December 22, 5:00 PM EST to December 25, 8:00 AM EST
Where
Leelanau forecast zone
Reported by
CoCoRaHS
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 22, 5:00 PM EST to December 25, 8:00 AM EST
Where
Grand Traverse forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Blizzard, Clarlevoix County

When
December 22, 6:00 PM EST to December 25, 8:00 AM EST
Where
Clarlevoix County forecast zone
Reported by
AWOS
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Blizzard, Antrim

When
December 22, 6:00 PM EST to December 25, 8:00 AM EST
Where
Antrim forecast zone
Reported by
CoCoRaHS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Blizzard, Otsego

When
December 22, 6:00 PM EST to December 25, 8:00 AM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
December 22, 6:00 PM EST to December 25, 8:00 AM EST
Where
Montmorency forecast zone
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Blizzard, Eastern Mackinac County

When
December 22, 7:00 PM EST to December 25, 5:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Western Mackinac County

When
December 22, 7:00 PM EST to December 25, 5:00 PM EST
Where
Western Mackinac County forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Winter Storm, Mackinac Island/Bois Blanc Island

When
December 22, 7:00 PM EST to December 25, 8:00 AM EST
Where
Mackinac Island/Bois Blanc Island forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
December 22, 7:00 PM EST to December 25, 8:00 AM EST
Where
Emmet forecast zone
Reported by
Public
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Blizzard, Cheboygan

When
December 22, 7:00 PM EST to December 25, 8:00 AM EST
Where
Cheboygan forecast zone
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Beaver Island

When
December 22, 7:00 PM EST to December 25, 8:00 AM EST
Where
Beaver Island forecast zone
Reported by
Public
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
December 22, 7:00 PM EST to December 25, 8:00 AM EST
Where
Presque Isle forecast zone
Reported by
Public
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Blizzard, Western Chippewa County

When
December 22, 8:00 PM EST to December 25, 5:00 PM EST
Where
Western Chippewa County forecast zone
Reported by
Trained Spotter
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Blizzard, Central Chippewa County

When
December 22, 8:00 PM EST to December 25, 5:00 PM EST
Where
Central Chippewa County forecast zone
Reported by
Official NWS Observations
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Blizzard, Southeast Chippewa County

When
December 22, 8:00 PM EST to December 25, 5:00 PM EST
Where
Southeast Chippewa County forecast zone
Reported by
Public
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072611, 1072612, 1072613, 1072615, 1072607, 1072608, 1072609, 1072610, 1072589, 1072604, 1072605, 1072606, 1072574, 1072575, 1072576, 1072577, 1072578, 1072579, 1072595, 1072567, 1072572, 1072573.